Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 9, 2021Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 9, 2021, 1:45 PM EDT for Forsyth County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 1:45 PM EDT (17:45 UTC)
Expired
Jul 9, 2021, 2:30 PM EDT
In force
45 min
Issued by
NWS Raleigh, NC

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WWUS82 KRAH 091745
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
145 PM EDT Fri Jul 9 2021
 
NCZ021-091830-
Forsyth NC-
145 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH COUNTY UNTIL 230 PM
EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
King, or 7 miles east of East Bend, moving east at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Winston-Salem, Kernersville, Lewisville, Walkertown, Rural Hall,
Pfafftown, Stanleyville, Sedge Garden, Donnaha and Belews Creek.

LAT...LON 3612 8046 3614 8044 3621 8045 3622 8043
      3624 8045 3626 8045 3626 8004 3601 8004
      3611 8050
TIME...MOT...LOC 1744Z 280DEG 31KT 3620 8037 

$$

Leins

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 1:00 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 9, 1:00 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
100 PM EDT Fri Jul 9 2021

.SYNOPSIS...
Scattered showers and thunderstorms will move through the Piedmont
this afternoon with dry weather overnight into Saturday. A more
typical summer-like pattern is expected from Sunday into next week
with near normal temperatures and afternoon chances of showers and
thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1004 AM Friday...

Morning surface obs and satellite data reveal mostly clear skies
across the region in the wake of TS Elsa. It was a mild morning with
lows only bottoming out in the low/mid 70s and unlike yesterday,
temperatures have had no problem climbing after daybreak. Most spots
were already in the upper 70s as of 14Z.

Water vapor imagery depicts a weak trough making its way across the
central Appalachian mtns. Convection has held together to some
extent as it has crossed the mountains (esp across TN and wrn NC)
and further development is expected across the Piedmont early this
afternoon. The atmosphere is still ripe for convection even in the
wake of Elsa with above normal PW's in the 1.5 to 2 inch range,
which will be co-located within an axis of 1000-1500 J/KG MLCAPE
later today. The only mitigating factor will be the lack of strong
deep layer shear as nearly all models suggest 15-20kts of 0-6km
flow. Several runs of the HRRR as well as the HREF have been
consistent in showing a line/multi-cell cluster of storms developing
near the Triad just after 18Z, pushing east through the Triangle
around 21Z, then dissipating across the Coastal Plain around 00Z.
Mid level drying as depicted in various forecast soundings suggest
the strongest storms will be capable of gusty winds and the SPC MRGL
risk for the central Piedmont (among other locations) lines up well.

Overall the previous forecast matched up very well with
observational trends and only minor adjustments were made in line
with incoming 12Z model data. Highs today should make a good run at
the 90 degree mark but could be held back a bit by increasing clouds
from the west. Following today's convection, lows tonight will once
again fall to near normal values in the lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 100 PM Friday...

Saturday will start off dry with large scale subsidence across the
Piedmont. Meanwhile, an upper low will move from the upper midwest
into IA/MO Saturday afternoon, pushing a weak boundary through
through the OH valley and into western VA/NC in the process.
Forecast profiles do not look overly supportive of precipitation
tomorrow given dry air and subsidence aloft but a few isolated
showers could develop east of the mountains within the lee trough
during the afternoon hours. Very low PoPs look more than sufficient
for tomorrow afternoon with dry weather forecast for the
evening/overnight hours.

Temps will be within a degree or two of normal with highs around 90,
lows in the lower 70s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 335 AM Thursday...

Temps should hold fairly close to seasonal normals through this
stretch, with gradual warming. Sunday looks to be the wettest day,
with lowering chances for showers/storms thereafter, albeit with
decreasing confidence as we get later in the week.

Sun through Mon night: The mid level pattern during this period will
focus on a closed low sitting over IA/MO/IL and a strong anticyclone
centered just off the NC coast. A surface trough will hold through
the wrn Piedmont of NC, with increasing moisture through the column
over central NC within the southerly flow between the Midwest low to
our NW and the offshore high to our E. Pops should peak on Sun, with
best coverage in the afternoon/evening. As the offshore high nudges
westward and noses further W across central NC, warming/sinking mid
levels will result in lower afternoon CAPE and reduced PWs, so
expect a downturn in convection chances Mon/Mon night. Temps should
be within a couple of degrees of normals.

Tue through Thu: The stagnant surface pattern, consisting of high
pressure centered offshore and extending westward over the Carolinas
accompanied by a Piedmont trough, will persist through the week,
although subtle changes will be evident aloft. The strong mid level
anticyclone will hold near or just off the NC coast Tue, favoring
continued low pops and near normal temps. But the Midwest low will
begin to open back up to a shortwave trough and dampen as it tracks
NE through the Great Lakes/St Lawrence Valley through mid week, and
this will slightly weaken and re-orient the mid level ridge to over
the Southeast states. This will mean a slight dip in the westerlies
into the Mid Atlantic region, but we'll lose the deep southerly flow
from earlier in the week, favoring continued sub-climo pops with a
lack of mechanisms to force ascent and overall weak steering flow.
Temps should hold near to slightly above normal, following a very
gradual daily uptick in low level thicknesses. -GIH

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 100 PM Friday...

VFR conditions across the area for the most part, but a broken line
of convection will cross the area later this afternoon with a brief
period of MVFR (or lower) conditions possible within the convective
band. Any storms that move through will dissipate after sunset with
a return to VFR conditions for the rest of the night. There is a
possibility of some patchy MVFR fog overnight but I don't have
enough confidence to include it in any given TAF. Any fog that
develops will mix out quickly after sunrise.

Outlook: Looking ahead, Saturday will see a weak boundary lifting
north through the area but with large scale subsidence aloft, it
looks to be a mostly dry day at the TAF sites. Sunday onward will
see a typical summerlike pattern with VFR conditions and periods of
sub-VFR diurnally driven convection.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Leins
NEAR TERM...Leins
SHORT TERM...Leins
LONG TERM...Hartfield
AVIATION...Leins
Hazardous weather outlook, Jul 9, 9:46 AM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
946 AM EDT Fri Jul 9 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101400-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
946 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected across central NC
this afternoon. Some storms may be strong, with a few possibly
approaching severe limits. Gusty winds will be the primary threat.
Storms will dissipate quickly after sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 1:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
145 PM EDT Fri Jul 9 2021

NCZ021-091830-
Forsyth NC-
145 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH COUNTY UNTIL 230 PM
EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
King, or 7 miles east of East Bend, moving east at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Winston-Salem, Kernersville, Lewisville, Walkertown, Rural Hall,
Pfafftown, Stanleyville, Sedge Garden, Donnaha and Belews Creek.

LAT...LON 3612 8046 3614 8044 3621 8045 3622 8043
      3624 8045 3626 8045 3626 8004 3601 8004
      3611 8050
TIME...MOT...LOC 1744Z 280DEG 31KT 3620 8037

Leins

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:07 PM EDTRiver Flood WarningRAHJohnston24 hr
Jul 8, 10:13 PM EDTRiver Flood WarningRAHJohnston51 hr
Jul 9, 1:51 PM EDTSpecial Weather StatementRAHGranville, Person54 min
Jul 9, 2:29 PM EDTSpecial Weather StatementRAHForsyth61 min
Jul 9, 2:30 PM EDTSpecial Weather StatementRAHAlamance, Durham, Orange60 min
Jul 9, 3:04 PM EDTSpecial Weather StatementRAHFranklin, Granville, Vance, Warren56 min
Jul 9, 3:08 PM EDTSpecial Weather StatementRAHMontgomery67 min
Jul 9, 3:14 PM EDTSpecial Weather StatementRAHAnson, Stanly61 min
Jul 9, 3:43 PM EDTSpecial Weather StatementRAHWake62 min
Jul 9, 4:14 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Wilson61 min
Jul 9, 4:15 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Wilson60 min
Jul 9, 4:25 PM EDTSpecial Weather StatementRAHChatham, Lee65 min
Jul 9, 4:29 PM EDTAreal Flood AdvisoryRAHFranklin, Wake61 min
Jul 9, 4:30 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Richmond, Scotland60 min
Jul 9, 4:45 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange, Wake45 min
Jul 9, 5:18 PM EDTSpecial Weather StatementRAHWilson57 min
Jul 9, 5:24 PM EDTSevere Thunderstorm WarningRAHDurham, Harnett, Johnston, Wake51 min
Jul 9, 5:38 PM EDTSpecial Weather StatementRAHHoke, Scotland67 min
Jul 9, 5:50 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Sampson, Wayne55 min
Jul 9, 5:55 PM EDTSpecial Weather StatementRAHForsyth65 min
Jul 9, 6:11 PM EDTSpecial Weather StatementRAHCumberland, Sampson64 min
Jul 9, 6:19 PM EDTSpecial Weather StatementRAHWayne56 min
Jul 9, 6:36 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne39 min
Jul 9, 6:58 PM EDTSpecial Weather StatementRAHDavidson62 min
Jul 9, 7:07 PM EDTSevere Thunderstorm WarningRAHSampson38 min
Jul 9, 7:11 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne49 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.